Jump to content
CrazyBoards.org

trileptal making depression worse?


Recommended Posts

ok I'm on trileptal 1800mg and abilify 25mg to control my bipolar. I was incresed 3 weeks ago to stop a bad depression. The stop lasted a week and then I went down hard. Has this happened to anyone. My pdoc answer was to increase the abilify to 30mg and add a AD (I go manic on them tho). My mom (Dir of Nursing at a nursing home) talked to a pdoc that specilizes in bipolar and he said it's the trilpetal that might be causing this and I should slowly move down.

ok they just spoke my mom and the pdoc (I'm 20 by the way) and they decided that I should be lowered off the trilpetal.

Ok so I was wondering has this ever happened to anyone else? or am I all messed up chemically  ;)  

thanks   

Link to comment
Share on other sites

Well, I don't know whether you're messed up chemically, but if so I probably am too.

I was put on Tegretol last spring.  Tegretol is the old-fashioned version of trileptal; trileptal is a modified version of tegretol with a couple of molecular differences that lessen certain side effects.  Anyhow I got terribly depressed from tegretol.  Terribly, awfully, crushingly depressed.  I had already been taking 300mg of wellbutrin, and my pdoc increased it to 450 (the maximum dose) with absolutely no improvement except sweaty side effects from the increased dose.  I only got to 600mg of tegretol before I reported the depression.  My pdoc's response was to raise it to 800, which made it even worse, again in spite of a stiff dose of wellbutrin.

He started me on lamictal and reduced the tegretol.  My mood immediately improved; the lamictal lifted the depression, and the less tegretol and the more lamictal I took the better I felt.  We dropped the wellbutrin down to 300 again, and I'll probably end up going down even further.  (caveat--I did experience some hypomanic symptoms after each lamictal increase, and after each tegretol decrease.  That's because carbamazepine--and presumably oxcarbamazepine--reduces the amount of lamictal in your blood.  It's documented in the PI sheet and there's a specific dosing schedule for patients switching from tegretol to lamictal)

Anyhow, I don't think that depression on tegretol or trileptal is very common, but I just wanted to let you know it happened to me and was directly related to that specific med.  It was particularly frightening that the wellbutrin completely stopped working so long as I was on tegretol.  Because the two meds are chemically almost identical, I'm betting that my experience is relevant to yours.  And I'm not saying you should necessarily be on lamictal; it's just what worked for me.

Good luck and hang in there.  I'm glad your pdoc is responding, and I hope you find a mood stabilizer that works for you.

Link to comment
Share on other sites

ok I'm on trileptal 1800mg and abilify 25mg to control my bipolar. I was incresed 3 weeks ago to stop a bad depression. The stop lasted a week and then I went down hard. Has this happened to anyone. My pdoc answer was to increase the abilify to 30mg and add a AD (I go manic on them tho). My mom (Dir of Nursing at a nursing home) talked to a pdoc that specilizes in bipolar and he said it's the trilpetal that might be causing this and I should slowly move down.

ok they just spoke my mom and the pdoc (I'm 20 by the way) and they decided that I should be lowered off the trilpetal.

Ok so I was wondering has this ever happened to anyone else? or am I all messed up chemically  ;)  

thanks

<{POST_SNAPBACK}>

hi.. no this makes a lot of sense.. these are mood stabilizers so if you are experiencing a depressive episode (i.e. not manic, hypomanic, or mixed), its likely to make the depression worse.  some mood stabilizers (lithium and lamictal are the most obvious ones i can think of) do actually have antidepressant properties though.  but a lot of them can make depression worse for a lot of people because they are only treating the mania by bringing it down, and if u bring down depression thats not good lol..

my experience has been if u can stick out the adjustment period to the mood stabilizer, the depression will subside a lot. but 1800mg of trileptal is a lot, so i dunno how long it took to get to that dose but maybe it was too fast titration or not the right med for you

Link to comment
Share on other sites

they're bringing down on the trileptal. I'm a RC bipolar so latly i have been cycling through depression to normal back down again. My pdoc was trying to stop this but the increases only made the lows lower. They're upping the abilify level trying two trying to conteract the sudden up I might get from lowering the trileptal. 

Link to comment
Share on other sites

they're bringing down on the trileptal. I'm a RC bipolar so latly i have been cycling through depression to normal back down again. My pdoc was trying to stop this but the increases only made the lows lower. They're upping the abilify level trying two trying to conteract the sudden up I might get from lowering the trileptal.

<{POST_SNAPBACK}>

hi there.. that doctor has a good plan.  actually sometimes the antipsychotics like abilify have more of an antidepressant effect, since they treat some of the negative symptoms of schizophrenia as well  (emotional flattening, withdrawing from people, etc)

Link to comment
Share on other sites

  • 4 years later...
Guest light worker

Hi there, is there anyone that still visits this site which I can make some questions.

thank you

My name is Helen

Link to comment
Share on other sites

Helen,

What were you needing to know? I don't know anything about Trileptal but someone around here does and will come by and post eventually. Go ahead and post the question and check back later. It would help to go ahead and register.

Link to comment
Share on other sites

  • 1 year later...

This absolutely happened to me. I had tried Tegretol the first time I sought treatment for BP and it made me sleep until noon, have no motivation and feel that everything was pointless. When I recently went on Trileptal, Tegretol's little sister, I was to the point of having suicidal ideology. To make matters worse, I was on vacation with a beautiful waterfront view and couldn't enjoy ANY of it. I still waited it out until I could get in touch with my psychiatrist because I made a commitment to myself not to stop or change any medication without consent. So for about a week and a half after starting this medicine. I was SO depressed. And considering the fact that I was also on Wellbutrin which has been working wonders, that's saying a lot. God forbid if I had taken it by itself. Of course the psychiatrist tapered me off of it. So yes, Trileptal can worsen depression.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...